Kentucky, 2009

Tornadoes and Hail in Kentucky, March 28, 2009

March 28, 2009 · NWS PAH · 20 events in 8 counties and zones

A strong low pressure center moved northeast from Oklahoma into south central Missouri by late afternoon, with a warm front extending east from the low across western Kentucky. The warm front served as a focusing mechanism for some of the ingredients needed for tornadogenesis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$668,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong low pressure center moved northeast from Oklahoma into south central Missouri by late afternoon, with a warm front extending east from the low across western Kentucky. The warm front served as a focusing mechanism for some of the ingredients needed for tornadogenesis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 28, 2:06 PM CST, 52 minutes earlier.

Area forecast discussion, Mar 28, 2:06 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CDT SAT MAR 28 2009

.DISCUSSION...
A WARM FRONT LIFTING NORTH ACROSS PORTIONS OF THE QUAD STATE THIS
AFTERNOON WILL BE FOLLOWED QUICKLY BY LOW PRESSURE AND A COLD FRONT
MOVING THROUGH BY EARLY EVENING.  SEVERE STORMS WILL BE POSSIBLE
ACROSS MUCH OF WEST KENTUCKY INTO SOUTHEAST ILLINOIS UNTIL THE COLD
FRONT MOVES THROUGH THE REGION...THUS A TORNADO WATCH HAS BEEN
ISSUED FOR THESE AREAS UNTIL 02Z.

WRAP AROUND MOISTURE AND COLDER AIR FILTERING IN BEHIND THIS LOW
WILL LEAD TO A CHANCE OF RAIN AND SNOW BY LATE EVENING AND
OVERNIGHT...WITH THE BEST CHANCES ACROSS THE NORTHERN HALF OF THE
REGION.  SURFACE TEMPERATURES WILL PREVENT ANY SNOW
ACCUMULATION...WITH LOWS IN THE MID TO UPPER 30S.  RAIN AND SNOW
WILL LINGER INTO THE MORNING HOURS SUNDAY ACROSS OUR EASTERN
COUNTIES...BUT NAM...GFS AND ECMWF ALL SHOW DRIER AIR AND SUNSHINE
QUICKLY RETURNING BY SUNDAY AFTERNOON.

AS HIGH PRESSURE SLIDES TO OUR SOUTH...SOUTHERLY WINDS WILL QUICKLY
RETURN BY LATE SUNDAY NIGHT...WITH A NICE WARM UP ON MONDAY.  MONDAY
NIGHT...ECMWF AND GFS ARE IN GOOD AGREEMENT BRINGING A LOW PRESSURE
SYSTEM FROM THE CENTRAL PLAINS INTO SOUTHWEST IOWA BY 12Z TUESDAY.
SHOWERS WILL SPREAD ACROSS THE REGION MONDAY NIGHT AHEAD OF THE
FRONT...WITH SOME THUNDERSTORMS POSSIBLE ACROSS THE SOUTH HALF OF
THE AREA.  AS THE FRONT MOVES THROUGH ON TUESDAY...THUNDERSTORMS
WILL BE POSSIBLE ACROSS MAINLY THE EASTERN HALF OF THE AREA.

BY MID WEEK...THROUGH GFS AND ECMWF ARE NOT IN GREAT
AGREEMENT...BOTH MODELS BRING A LOW PRESSURE SYSTEM FROM THE CENTRAL
PLAINS TOWARD THE GREAT LAKES REGION.  THIS WILL PROVIDE ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY.
ECMWF LINGERS SOME QPF ACROSS THE REGION THURSDAY NIGHT...SO KEPT A
CHANCE OF SHOWERS GOING THROUGH 12Z FRIDAY.

FOR NEAR TERM TEMPERATURES...BASICALLY USED A MAV/MET BLEND.  IN THE
EXTENDED...STAYED WITHIN A COUPLE DEGREES EITHER SIDE OF LATEST MEX
GUIDANCE.

&&

.AVIATION...
OCCLUDING WARM FRONT IS LIFTING NORTHEASTWARD ACROSS S IL/W KY ATTM
WITH COLD FRONT FOLLOWING CLOSELY BEHIND. THE TIMING OF THE FRONT IS
TRICKY AS IT HAS BEEN SLOWING OVER THE PAST FEW HOURS...PASSING BY
KCGI ATTM. EXPECT IT TO REACH KOWB/KEVV IN THE 23-01Z TIME FRAME.
WINDS VEER TO THE SOUTHEAST AHEAD OF IT THEN QUICKLY SHIFT TO THE
SOUTHWEST BEHIND. THERE HAVE BEEN A FEW GUSTS ABOVE 30KTS BRIEFLY
WITH THE FROPA. BEST CHANCE FOR SVR TSRA WILL BE ACROSS W KY EAST OF
THE LAKES. CIGS WILL BE MAINLY IN THE MVFR RANGE THROUGH THE PERIOD.
WRAPAROUND MOISTURE WILL MAINTAIN MVFR CIGS THROUGH TONIGHT WITH A
CHANCE OF RAIN OR EVEN WET SNOW SHOWERS...BUT WITH LITTLE/NO
ACCUMULATION.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...RST
AVIATION...AD
Hazardous weather outlook, Mar 28, 8:50 AM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
950 AM CDT SAT MAR 28 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
950 AM CDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A DEEP LOW PRESSURE SYSTEM WILL TRACK FROM NORTHERN ARKANSAS INTO
SOUTHEAST MISSOURI TODAY. ONGOING SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE TO MOVE NORTH ACROSS THE REGION THIS MORNING...WITH A
DIMINISHING TREND EXPECTED FROM SOUTH TO NORTH.

FROM MIDDAY...INTO THE AFTERNOON HOURS...THE ATMOSPHERE IS FORECAST
TO DESTABILIZE OVER WESTERN KENTUCKY...AND POSSIBLY THE SOUTHERN
TIP OF ILLINOIS INTO SOUTHWEST INDIANA...EAST OF THE LOW TRACK. THE
LATEST MORNING MODEL DATA CONTINUES TO SUGGEST THE REDEVELOPMENT OF
STORMS...SOME OF WHICH COULD BE SEVERE. DAMAGING WINDS AND HAIL
WILL BE THE PRIMARY HAZARDS. HOWEVER...THERE IS ALSO A CONCERN
FOR TORNADOES...ESPECIALLY IF WE TAP ENOUGH SUNSHINE AND DAYTIME
HEATING...AND FURTHER DESTABILIZE. THE AREA OF HIGHEST PROBABILITY
SEEMS TO BE FOCUSED ON WESTERN KENTUCKY. THE CHANCE SHOULD BE OVER
BEFORE DARK ACROSS THE PENNYRILE REGION OF WEST KENTUCKY AND PERHAPS
SOUTHWEST INDIANA. STORM MOTION WILL BE NORTH TO NORTHEAST UP TO 60
MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY ACROSS MOST OF WESTERN
KENTUCKY AND SOUTHWESTERN INDIANA...AND ACROSS SOUTHEASTERN
ILLINOIS.

NOLES

In the hours before

Special weather statement, Mar 28, 2:24 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
324 PM CDT SAT MAR 28 2009

KYZ007-010-282130-
LIVINGSTON-CRITTENDEN-
INCLUDING THE CITIES OF...SMITHLAND...MARION
324 PM CDT SAT MAR 28 2009

...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN LIVINGSTON COUNTY
KENTUCKY...

THROUGH 4 PM...A STRONG THUNDERSTORM WILL MOVE NORTHEAST ACROSS
SOUTHEAST LIVINGSTON COUNTY AND INTO WESTERN CRITTENDEN COUNTY.
THE STORM WILL PASS OVER THE CITY OF MARION KENTUCKY AROUND 345
PM.

HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM. THE
STORM COULD INTENSIFY TO SEVERE LEVELS AT ANY TIME. GUSTY WINDS
AND DANGEROUS LIGHTNING WILL ACCOMPANY THE STORM AS IT MOVES
NORTHEAST AT 40 MPH.

YORK

The radar

The Paducah radar (KPAH), 82 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 tornado, 3 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Crittenden

When
March 28, 2:58 PM CST
Where
Crittenden County, 2.46 mi N of Nunn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.465, -87.988

Hail, Union

When
March 28, 3:13 PM CST
Where
Union County, 1.38 mi S of Henshaw
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.600, -88.050

Tornado, Union

When
March 28, 3:23 PM CST to 3:26 PM CST
Where
Union County, 0.65 mi NNW of Yuba to 2.3 mi NE of Yuba
Rating
EF1
Path length
2.15 mi
Path width
75 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
37.578, -87.856

This was the first tornado spawned by a supercell storm that originated over Crittenden County. This was a relatively weak and short-lived tornado compared to the second. Two camper trailers were overturned, one 30-by-30 foot farm shed was destroyed, and several trees were down. Peak winds were estimated near 90 mph.

Hail, Union

When
March 28, 3:25 PM CST to 3:35 PM CST
Where
Union County, Pride to Morganfield
Measured
2.75 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.550, -87.900

Very large hail occurred with the supercell that crossed the county. Baseball size hail near the community of Pride broke windshields and shredded siding of modular homes. Quarter-size hail was reported in Morganfield.

Hail, Christian

When
March 28, 3:39 PM CST to 3:43 PM CST
Where
Christian County, La Fayette to Herndon
Measured
2.25 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.670, -87.650

Storm chaser vehicles were damaged.

Tornado, Union

When
March 28, 3:40 PM CST to 3:44 PM CST
Where
Union County, 2 mi ENE of Boxville to 4 mi SE of Waverly
Rating
EF3
Path length
3.03 mi
Path width
400 yd
Continued into
Henderson, Ky (PAH)
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
37.641, -87.796

The second tornado spawned by this supercell was stronger and longer lived. This second tornado formed along Highway 141 and moved northeast along the highway. Damage was spotty at the beginning of the damage path, where a small grain bin imploded. Further along the damage path, a 30-by-50 foot machinery shed was destroyed. The estimated maximum winds were near 140 mph as the tornado approached the Henderson County line. The tornado continued into Henderson County.

Hail, Hopkins

When
March 28, 3:40 PM CST
Where
Hopkins County, Dawson Spgs
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.170, -87.700

The hail was reported along Highway 109.

Tornado, Henderson

When
March 28, 3:44 PM CST to 3:55 PM CST
Where
Henderson County, 3.66 mi SSW of Kings Mills to 0.66 mi SSE of Henderson Arpt
Rating
EF3
Path length
9.32 mi
Path width
400 yd
Injuries
2 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
37.679, -87.768

This tornado crossed into Henderson County from Union County. The tornado was near its maximum intensity of 140 mph near the county line. A Ford Ranger pickup truck was hurled about one quarter mile. Several other vehicles were overturned. Six homes were destroyed, ten received major damage, and sixty homes and buildings received minor damage. Much of the damage occurred in and near Corydon, especially along U.S. Highway 60. The hardest-hit buildings lost most walls and the roof. At least one grain bin was flattened. Hundreds of trees were snapped or uprooted. The average path width was about 300 yards. The tornado was photographed by an emergency management official. Due to the rain-wrapped nature of the tornado and the distance the photo was taken from, the tornado was not easily identifiable in the photo. The photographer was near where the tornado lifted or dissipated, less than a mile from the Henderson County airport. However, the tornado was still some distance away at the time of the photo.

Hail, Christian

When
March 28, 3:50 PM CST to 3:57 PM CST
Where
Christian County, Hopkinsville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.850, -87.480

The quarter size hail was reported along Interstate 24 and along Highway 41.

Hail, Henderson

When
March 28, 3:50 PM CST
Where
Henderson County, Geneva
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.820, -87.700

Thunderstorm Wind, Christian

When
March 28, 3:55 PM CST
Where
Christian County, Hopkinsville
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
36.850, -87.480

A tree was downed on the south end of town. Wind gusts were estimated at 59 mph.

Thunderstorm Wind, Christian

When
March 28, 4:00 PM CST
Where
Christian County, 0.88 mi NNW of Hensleytown
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.682, -87.405

A semi truck was overturned on Interstate 24 near mile marker 88.

Funnel Cloud, Hopkins

When
March 28, 4:06 PM CST
Where
Hopkins County, Madisonville
Reported by
Law Enforcement
Coordinates
37.330, -87.500

Two funnel clouds were reported on the south side of the community.

Hail, Hopkins

When
March 28, 4:10 PM CST to 4:15 PM CST
Where
Hopkins County, Madisonville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.330, -87.500

The nickel size hail was reported near exit 44 of the Pennyrile Parkway. The hail lasted five minutes.

Hail, Todd

When
March 28, 4:22 PM CST
Where
Todd County, 2 mi N of Elkton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.849, -87.150

Thunderstorm Wind, Christian

When
March 28, 4:22 PM CST
Where
Christian County, Apex
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.100, -87.350

The roof of a garage was damaged.

Hail, McLean

When
March 28, 4:36 PM CST to 4:46 PM CST
Where
McLean County, 5 mi WSW of Calhoun to 2 mi NNW of Calhoun
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.502, -87.354

Quarter size hail and wind gusts to 55 mph were reported just north of Calhoun. Nickel size hail was reported west of town.

Tornado, Daviess

When
March 28, 4:38 PM CST to 4:39 PM CST
Where
Daviess County, 7 mi SE of Owensboro to 7.2 mi SE of Owensboro
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
37.698, -87.029

A small rope tornado was observed by trained spotters. The tornado was seen occasionally lifting off the ground. No damage was located, possibly because it was located over fields. Maximum winds were likely around 65 mph.

Funnel Cloud, Daviess

When
March 28, 4:55 PM CST
Where
Daviess County, West Louisville
Reported by
Trained Spotter
Coordinates
37.700, -87.280

Two rope-like funnel clouds were reported nearing the ground.

Hail, Daviess

When
March 28, 5:05 PM CST to 5:15 PM CST
Where
Daviess County, Owensboro to 1 mi S of Owensboro
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.770, -87.120

Hail was up to golf-ball size on the south side of the city. Quarter-size hail occurred in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyThe tornado archive for Kentucky, 2009Warnings in Kentucky, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158409, 158394, 158365, 158395, 158396, 158360, 158398, 158364, 158400, 158577, 158406, 158410, 158392, 158401, 158402, 158408, 158403, 158405, 158411, 158404.